Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 5, NWS State College, PA

May 19, 2019Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this tornado warning at May 19, 2019, 4:34 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 4:34 PM EDT (20:34 UTC)
Expired
May 19, 2019, 5:00 PM EDT
In force
26 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:36 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

893 
WFUS51 KCTP 192034
TORCTP
PAC081-113-192100-
/O.NEW.KCTP.TO.W.0005.190519T2034Z-190519T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
434 PM EDT Sun May 19 2019

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Central Lycoming County in north central Pennsylvania...
  Sullivan County in north central Pennsylvania...

* Until 500 PM EDT.
    
* At 434 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Loyalsockville, moving east at 40 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Tree damage will occur. Damage to roofs, windows, and 
           vehicles is likely. Flying debris will be dangerous to 
           those caught without shelter. Mobile homes will be 
           damaged or destroyed.

* This dangerous storm will be near...
  Barbours around 440 PM EDT.
  Kettle Creek Gorge around 450 PM EDT.
  Muncy Valley around 500 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Laporte, Eagles Mere, Hillsgrove, Picture Rocks, Dushore, Forksville,
Little League World Series Complex, Williamsport Airport, South
Williamsport and Garden View.

This includes Interstate 180 from mile markers 19 to 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4123 7703 4140 7709 4157 7649 4155 7639
      4133 7631
TIME...MOT...LOC 2034Z 254DEG 46KT 4134 7697 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Jurewicz

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at May 19, 1:46 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 19, 1:46 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
146 PM EDT Sun May 19 2019

.SYNOPSIS...
An upper level disturbance, will bring showers and
thunderstorms, through this evening. A passing cold front,
could bring scattered showers on Monday. Behind this system, the
mid week period looks dry, and a bit cooler.

&&

.NEAR TERM /THROUGH TONIGHT/...
1245 pm update... As expected, convection is beginning to fire
over the ridges early this afternoon. Storms should
intensify/grow upscale as they develop eastward through late
in the day/early evening. Isolated occurrences of strong winds
and hail are still anticipated, as the air mass rapidly
destabilizes, and marginally favorable low to mid-level shear is
in place. We'll continue to monitor closely for the rest of the
day for potential severe storms.

Tonight, scattered showers and isolated storms may well
continue, as the main cold front slowly approaches from the
west. It will stay warm and muggy overnight, with lows only in
the 60s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
1250 pm update... Near-term guidance remains in good agreement
that the surface cold front will slice through the Commonwealth
from W-E on Monday. Although hit and miss showers/isolated
storms are expected just about anytime along and ahead of the
front, any more robust thunderstorms should from primarily over
the eastern third of PA. Highs will still reach the lower 70s-
lower 80s on Monday, as cooler air lags a bit behind the
boundary.

Monday night, outside of some potential post-frontal
stratocumulus clouds across northwestern PA for a time, skies
should generally clear out, as a cooler and drier air mass comes
in. Lows by daybreak should cool into the 40s and 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A strong cold front will move across the region Monday and much
cooler and drier air will move into the area for Tuesday.

Gusty winds will be the issue later Monday into perhaps the
first part of Tuesday, but overall Tuesday will be a decent
late May day.

Will have dry weather on Tuesday and most if not of all of
Wednesday, but will have to watch low temperatures and the
start of the growing season.

Some showers and maybe a few storms late in the week, as the
warm and more humid air returns to central PA.

Temperatures by late in the week will be well above normal
again.

The next cold front moves southeast into the area this weekend.
Still a lot of spread in the details, as models having problems
with the very active weather pattern and the abnormally strong
systems moving northeast.

Overall some minor adjustments made to the forecast package.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18z update... Outside of thunderstorms this afternoon/early
evening (which would lower conditions to fuel alternate or
worse for a brief time), most terminal sites should stay in the
VFR range through the valid TAF period.

The exceptions to the above are KBFD and KJST, where some lower
clouds (MVFR-fuel alternate) are anticipated later tonight into
early Monday, near the incoming cold frontal boundary.

S-SW surface winds of 5-15 kt (occasionally gusty) through most
of tonight, will veer more westerly on Monday.

.Outlook...

Mon...Restrictions possible from early morning lower ceilings
and midday-afternoon showers and thunderstorms.

Tue-Wed...Mainly VFR.

Thu into Fri...Isolated to scattered restrictions possible from
potential showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Martin
AVIATION...Jurewicz/RXR
Hazardous weather outlook, May 19, 2:45 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
245 PM EDT Sun May 19 2019

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200200-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
245 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-200200-
Warren-McKean-Elk-
245 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, May 19, 2:10 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT Sun May 19 2019

PAZ025-026-191900-
Blair PA-Huntingdon PA-
210 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND BLAIR
COUNTIES UNTIL 300 PM EDT...

At 209 PM EDT, Doppler radar indicated a strong thunderstorm over
Bellwood, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Altoona, Tyrone, Bald Eagle, Bellwood, Warriors Mark, Tipton,
Birmingham, Franklinville, Sinking Valley, Delgrosso's Amusement Park
and Penn State Altoona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4054 7845 4074 7828 4074 7813 4070 7798
      4051 7836
TIME...MOT...LOC 1809Z 235DEG 29KT 4057 7835

Colbert/MJ
Special weather statement, May 19, 2:49 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
249 PM EDT Sun May 19 2019

PAZ019-191930-
Southern Centre PA-
249 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 330
PM EDT...

At 249 PM EDT, Doppler radar indicated a strong thunderstorm over
Ramblewood, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Stormstown, Lemont, Zion, Houserville, Pine Grove Mills, Centre
Hall, Ramblewood, Potters Mills, Rock Springs, Tussey Mountain Ski
Area, Pennsylvania State University, Pennsylvania Military Museum and
University Park Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4073 7809 4077 7807 4095 7769 4082 7756
      4073 7781 4074 7783 4069 7794
TIME...MOT...LOC 1849Z 241DEG 29KT 4074 7796

Colbert
Special weather statement, May 19, 2:53 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
253 PM EDT Sun May 19 2019

PAZ037-191945-
Tioga PA-
253 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 345
PM EDT...

At 252 PM EDT, Doppler radar indicated a strong thunderstorm near
Leonard Harrison State Park, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Blossburg, Covington, Arnot, Leonard
Harrison State Park, Roseville and Mansfield University.

LAT...LON 4197 7693 4196 7692 4170 7689 4156 7737
      4166 7749
TIME...MOT...LOC 1852Z 241DEG 28KT 4164 7737

Colbert
Special weather statement, May 19, 3:15 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
315 PM EDT Sun May 19 2019

PAZ035-036-056-063-192000-
Perry PA-Fulton PA-Franklin PA-Cumberland PA-
315 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN...PERRY...AND
CUMBERLAND COUNTIES UNTIL 400 PM EDT...

At 314 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Upper Strasburg around 320 PM EDT.
  Roxbury and Doylesburg around 325 PM EDT.
  Newville around 340 PM EDT.
  Colonel Denning State Park, Bloserville and Plainfield around 345
  PM EDT.
  Loysville around 350 PM EDT.
  Shermansdale and Carlisle Springs around 355 PM EDT.

Other locations impacted by this storm include Blain, Orrstown, New
Germantown, Landisburg and Millerstown.

LAT...LON 3994 7784 4009 7796 4011 7793 4006 7787
      4020 7777 4055 7714 4040 7702 4039 7703
      4037 7702 4036 7700 4036 7698 4032 7695
TIME...MOT...LOC 1914Z 237DEG 49KT 4006 7782

Jurewicz
Special weather statement, May 19, 3:19 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
319 PM EDT Sun May 19 2019

PAZ024-192000-
Cambria PA-
319 PM EDT Sun May 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL 400
PM EDT...

At 319 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Carrolltown to near Vinco. Movement was
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ebensburg, Nanty-Glo, Northern Cambria, Patton, Vinco, Loretto,
Hastings, East Conemaugh, South Fork, Carrolltown, Blandburg,
Ehrenfeld, Prince Gallitzin State Park, Mundys Corner, Colver,
Summerhill, Ashville, Chest Springs and Saint Francis University.

LAT...LON 4067 7881 4073 7873 4072 7837 4066 7839
      4065 7841 4064 7844 4060 7844 4054 7848
      4037 7878 4034 7891
TIME...MOT...LOC 1919Z 228DEG 39KT 4059 7877 4038 7885

Colbert
Local storm report, May 19, 3:27 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             STATE LINE              39.72N  77.72W
05/19/2019  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901252

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:24 PM EDTSpecial Weather StatementCTPFranklin36 min
May 19, 1:33 PM EDTSpecial Weather StatementCTPBlair27 min
May 19, 2:01 PM EDTSpecial Weather StatementCTPCambria29 min
May 19, 2:10 PM EDTSpecial Weather StatementCTPBlair50 min
May 19, 2:23 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon37 min
May 19, 2:27 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton48 min
May 19, 2:42 PM EDTSevere Thunderstorm WarningCTPFranklin48 min
May 19, 2:49 PM EDTSpecial Weather StatementCTPCentre41 min
May 19, 2:53 PM EDTSpecial Weather StatementCTPTioga52 min
May 19, 3:07 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin38 min
May 19, 3:10 PM EDTSevere Thunderstorm WarningCTPTioga65 min
May 19, 3:15 PM EDTSpecial Weather StatementCTPPerry45 min
May 19, 3:19 PM EDTSpecial Weather StatementCTPCambria41 min
May 19, 3:23 PM EDTSevere Thunderstorm WarningCTPFranklin52 min
May 19, 3:42 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin48 min
May 19, 3:44 PM EDTSevere Thunderstorm WarningCTPFranklin, Juniata, Perry46 min
May 19, 4:00 PM EDTSevere Thunderstorm WarningCTPLycoming45 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningCTPFranklin23 min
May 19, 4:13 PM EDTSevere Thunderstorm WarningCTPMifflin, Snyder, Union47 min
May 19, 4:23 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry52 min
May 19, 4:35 PM EDTSevere Thunderstorm WarningCTPFranklin40 min
May 19, 4:55 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan35 min
May 19, 4:56 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder, Union49 min
May 19, 5:05 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
May 19, 5:07 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin53 min
May 19, 5:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon29 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningCTPSullivan33 min
May 19, 5:30 PM EDTSpecial Weather StatementCTPSchuylkill45 min
May 19, 5:37 PM EDTTornado WarningCTPLebanon, Schuylkill23 min
May 19, 5:45 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry30 min
May 19, 5:47 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill58 min
May 19, 5:58 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill3 hr
May 19, 6:09 PM EDTSpecial Weather StatementCTPCentre51 min
May 19, 6:10 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York35 min
May 19, 6:16 PM EDTSpecial Weather StatementCTPCumberland, Juniata, Perry29 min
May 19, 6:21 PM EDTFlash Flood WarningCTPFranklin4 hr
May 19, 6:23 PM EDTSevere Thunderstorm WarningCTPCentre32 min
May 19, 6:33 PM EDTAreal Flood AdvisoryCTPBlair, Huntingdon3 hr
May 19, 6:34 PM EDTTornado WarningCTPYork26 min
May 19, 6:44 PM EDTSpecial Weather StatementCTPCambria31 min
May 19, 6:56 PM EDTTornado WarningCTPLancaster, York34 min
May 19, 6:57 PM EDTSpecial Weather StatementCTPAdams, Cumberland48 min
May 19, 7:11 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield49 min
May 19, 7:24 PM EDTSevere Thunderstorm WarningCTPLancaster51 min
May 19, 7:30 PM EDTSpecial Weather StatementCTPLebanon45 min
May 19, 7:32 PM EDTSevere Thunderstorm WarningCTPYork43 min
May 19, 7:48 PM EDTSpecial Weather StatementCTPSullivan27 min
May 19, 7:53 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton52 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.